Format

Send to

Choose Destination
Drug Saf. 1994 Oct;11(4):242-51.

Clinically significant drug interactions with antituberculosis agents.

Author information

1
Department of Microbiology, National Heart and Lung Institute, London, England.

Abstract

Standard short-course regimens for tuberculosis are used worldwide with very few problems. Unfortunately, the emergence of multiple drug-resistant tuberculosis in many parts of the world is leading to a diversification of drug regimens and to the use of drugs that are more toxic per se and more likely to interact with others. In addition, the treatment of HIV/AIDS patients with tuberculosis or disease due to Mycobacterium avium-intracellulare complex (MAC) infection with new drugs and multidrug regimens has added to the problem of drug interactions, especially as such patients may often be receiving concomitant treatment for a range of bacterial, fungal and viral infections. In general, there are very few clinically significant interactions between the first-line antituberculosis drugs themselves, although problems of bioavailability, notably of rifampicin (rifampin), have been encountered in the manufacture of combination tablets. Of the first-line drugs used to treat tuberculosis, i.e. rifampicin, isoniazid and pyrazinamide, rifampicin is particularly likely to cause clinically significant drug interactions as it is a potent inducer of the cytochrome P450 enzyme group, which is involved in the metabolism of many drugs, in particular oral contraceptives, corticosteroids, oral anticoagulants and cyclosproin. The use of quinolones to treat multiple drug-resistant tuberculosis and AIDS-related MAC disease raises further problems of drug interactions as, in contrast to rifampicin, these drugs inhibit some cytochrome isoenzymes, leading to reduced metabolism of certain drugs.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center